Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 90, NWS Denver/Boulder, CO

July 8, 20014 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2001, 4:55 PM MDT for 4 counties in Colorado. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 4:55 PM MDT (22:55 UTC)
Expired
Jul 8, 2001, 5:30 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 37 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:00 PM MDTThunderstorm Wind 50 ESouth Denver, COA wet microburst caused the roof of a hardware store in Tamarac Square to collapse. One employee received minor injures when she was struck in the head by falling debris. The combination of intense rain and wind downed trees and power lines. Electrical outa
Jul 8, 5:00 PM MDTThunderstorm Wind 50 EAurora Cherry Creek, COTwo people received minor injuries when a wet microburst blew over several tents at the Cherry Creek Arts Festival.
Jul 8, 5:07 PM MDTHail 1Englewood, CO
Jul 8, 5:20 PM MDTThunderstorm Wind 55 MDenver Intl Arpt, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 082255
SVRDEN

COC001-005-031-059-082330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
455 PM MDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF DENVER
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL DENVER...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARVADA...
WESTERN AURORA...COMMERCE CITY...DENVER...ENGLEWOOD...GOLDEN...
NORTHEASTERN LAKEWOOD...LITTLETON...NORTHGLENN...SOUTHWESTERN
THORNTON...SOUTHERN WESTMINSTER...WHEAT RIDGE...SOUTHWESTERN DENVER
INTERNATIONAL AIRPORT...BUCKLEY AFB...CENTENNIAL...FEDERAL HEIGHTS...
GREENWOOD VILLAGE AND SHERIDAN.

RADAR IS ESTIMATING WINDS UP TO 70 MPH WITH THESE STORMS.  HAIL UP 
TO 1.25 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM.  HAIL 
COVERING THE GROUND HAS ALSO BEEN REPORTED IN MANY AREAS.  RAINFALL 
RATES UP TO 2.5 INCHES PER HOUR ARE ALSO POSSIBLE WITH URBAN 
FLOODING. 

IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

HAIL...INTENSE RAIN...AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR THE METRO AREA ISSUED 
AT 4:22 PM. 

LAT...LON 3965 10510 3957 10504 3958 10478 3976 10469
          3987 10465 3991 10489 3989 10507 3985 10525
          3973 10522

KOOPMEINERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 2:50 PM MDT, 2 hours 5 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
250 PM MDT SUN JUL 8 2001

MEAN POSITION OF UPPER LEVEL RIDGE TO BE OVER SOUTHEAST COLORADO
THROUGH TUESDAY...WHICH KEEPS CWA UNDER  MONSOON-TYPE MOISTURE
CIRCULATION.  WITH HIGH PRECIPITABLE WATER VALUES PROGGED...EXPECT
CONTINUATION OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FOR THE PERIOD WITH HEAVY RAINERS POSSIBLE.

FOR TONIGHT...STORMS CONTINUE ACROSS MOUNTAINS AND FOOTHILLS...WITH
SOME REPORTS OF HEAVY RAINS AND SMALL HAIL ALREADY RECEIVED.  SOME
CONCERN FOR BURN AREAS AND POSSIBLE EROSION.  RADAR SHOWING BOUNDARY
MEANDERING ALONG SOUTHERN WELD COUNTY.  ACROSS PLAINS...DECENT
DIRECTIONAL SHEAR AND CAPES AROUND 1500 JOULES TO SUPPORT STRONG TO
POSSIBLY SEVERE THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 70.  SPC
HAS ALREADY ISSUED SVR TSTM WATCH FOR THIS AREA.  POTENTIAL FOR
HEAVY RAIN AND SOME FLOODING...ESPECIALLY SINCE GROUND NORTH OF
INTERSTATE 76 SATURATED.  HOWEVER...WILL NOT ISSUE A FLASH FLOOD
WATCH DUE TO THE SEVERE THUNDERSTORM WATCH ALREADY IN EFFECT.  COULD
BE A BIT OF CONFUSION.  AS IN PREVIOUS NIGHTS...STORMS SHOULD LAST
WELL INTO THE NIGHT...ESPECIALLY OVER NORTHEAST PLAINS.

ON MONDAY AND MONDAY NIGHT...ANOTHER ROUND OF MAINLY AFTERNOON AND
THUNDERSTORMS EXPECTED.  SOME STORMS TO PRODUCE HEAVY RAINS AS
PRECIPITABLE WATER VALUES PROGGED BETWEEN 1 INCH AND 1.5 INCHES
ACROSS THE PLAINS AND AROUND .75 INCHES FOR MOUNTAINS AND FOOTHILLS.
MODELS SHOW SHORTWAVE MOVING ACROSS CWA DURING AFTERNOON...WHICH
COULD ENHANCE RAINFALL.  STEERING WINDS PROGGED TO BE AROUND 10
KNOTS...SO STORMS SHOULD BE SLOW-MOVING AND COULD DUMP ALOT OF RAIN
IN A GIVEN SPOT.  MODELS ALSO SHOW WEAK SURGE DURING THE MORNING...
AND COOLER AIR COULD BREAK STRING OF CONSECUTIVE DAYS WITH 90
DEGREES AT DENVER.  STORMS EXPECTED TO LAST INTO THE NIGHT...AGAIN.

FOR TUESDAY AND TUESDAY NIGHT...STORMS SHOULD AGAIN FIRE LATE
MORNING ACROSS MOUNTAINS AND FOOTHILLS...GRADUALLY MOVING ACROSS THE
PLAINS DURING THE AFTERNOON.  DESPITE AN INCREASE IN STEERING
WINDS...SOME STORMS WILL AGAIN HAVE POTENTIAL FOR PRODUCING HEAVY
RAINFALL.  TEMPERATURE AND THICKNESS GRIDS SUPPORT TEMPERATURES IN
THE 80S.

FOR THE EXTENDED...SEE LITTLE CHANGE THROUGH THURSDAY AS LONG TERM
MODELS KEEP UPPER HIGH CENTERED NEAR THE TEXAS PANHANDLE...ALLOWING
FOR CONTINUED MOISTURE STREAM ACROSS CWA.  BEYOND THURSDAY...MRF
INDICATES HIGH SHIFTING WESTWARD...CENTERING OVER WESTERN NEW
MEXICO.  THIS SUGGESTS MOISTURE COULD BE SHUT OFF...INDICATING LESS
CHANCES FOR STORMS.  IN ANY CASE...WILL KEEP THE CHANCE OF STORMS
GOING.    D-L

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:07 PM MDTSevere Thunderstorm WarningBOUWeld38 min
Jul 7, 8:54 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jul 7, 9:05 PM MDTSevere Thunderstorm WarningBOUPark25 min
Jul 7, 9:23 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Jul 8, 12:14 AM MDTSevere Thunderstorm WarningBOULogan46 min
Jul 8, 4:22 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Jefferson53 min
Jul 8, 4:22 PM MDTSevere Thunderstorm WarningBOUDenver53 min
Jul 8, 5:11 PM MDTFlash Flood WarningBOUArapahoe, Denver94 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.